Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 313, NWS Sioux Falls, SD

August 9, 2005Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2005, 4:07 PM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 4:07 PM CDT (21:07 UTC)
Expired
Aug 9, 2005, 4:30 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:08 PM CDTHAIL 1Sioux City, IA
Aug 9, 4:10 PM CDTHAIL 1.59 S Le Mars, IAALSO ONE TO TWO INCH BRANCHES DOWN.
Aug 9, 4:13 PM CDTHAIL 1Sioux City, IANORTH SIDE OF SIOUX CITY.
Aug 9, 4:16 PM CDTHAIL 0.88Sioux City, IA
Aug 9, 4:36 PM CDTHAIL 0.758 Nne Kingsley, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 092108
SVRFSD
IAC149-193-092130-
/O.NEW.KFSD.SV.W.0313.050809T2107Z-050809T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 430 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL. ONE STORM WAS LOCATED ALONG 4 MILES EAST OF HINTON...THE
  SECOND STORM WAS LOCATED OVER SIOUX CITY.  THE STORMS ARE MOVING 
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SIOUX CITY THROUGH 415 PM CDT  
  LAWTON...KINGSLEY AROUND 430 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4259 9648 4247 9639 4241 9640 4247 9586
      4277 9588

$$

PS
1 follow-up statement
000 
WWUS53 KFSD 092114
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT TUE AUG 9 2005

IAC149-193-092130-
/O.CON.KFSD.SV.W.0313.000000T0000Z-050809T2130Z/
PLYMOUTH IA-WOODBURY IA-
412 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR 
NORTHERN WOODBURY AND NORTHERN PLYMOUTH COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THE FIRST STORM WAS LOCATED 6 MILES EAST OF HINTON.  THE 
SECOND SEVERE STORM WAS LOCATED OVER SIOUX CITY.  BOTH STORMS ARE 
MOVING EAST AT 20 MPH.

AT 408 PM CDT...TRAINED SPOTTERS REPORTED QUARTER SIZE HAIL IN SIOUX 
CITY.

AT 413 PM CDT...EMERGENCY MANAGEMENT REPORTED QUARTER SIZE HAIL ON 
THE NORTH SIDE OF SIOUX CITY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SIOUX CITY THROUGH 420 PM CDT
  LAWTON...KINGSLEY...MOVILLE AROUND 430 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4259 9648 4247 9639 4241 9640 4247 9586
      4277 9588

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:54 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 9, 2:54 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT TUE AUG 9 2005

.DISCUSSION...
SPOTTY ELEVATED CONVECTIVE ACTIVITY PRETTY MUCH HUNG IN ALL DAY OVER
THE WESTERN CWA...AND NOW A MORE SOLID LINE IS DEVELOPING FROM SW MN
INTO NORTHEAST NEBRASKA ALONG AND CLOSER TO SFC FRONT. MOST OF NW IA
HAS HEATED OUT INTO THE MID 90S WITH MID AND A FEW UPPER 70 DEW
POINTS. STILL WARMING BEHIND THIS FRONT AS THE CLOUDS CLEAR OUT WITH
LOWER 80S IN THE NW CWA. EXPECT MOST OF THIS ACTIVITY TO BE OUT OF
NW IA BY ABOUT 00Z-02Z. OTHERWISE...WITH DEW POINTS INTO THE LOWER
60S AND A FEW 50S BEHIND THE FRONT...GOING FORECAST LOWS LOOK OK AND
NO BIG CHANGES PLANNED.

WEDNESDAY SHOULD PROVE TO BE A FAIRLY QUIET DAY AS COOLER AND DRIER
HIGH PRESSURE SETTLES IN. WILL BACK OFF OF TEMPERATURES A LITTLE
WITH UNFAVORABLE EAST FLOW...BUT WITH DECENT SUN SHOULD STILL WARM
NICELY.

WEDNESDAY NIGHT STILL SHOWING SIGNS OF GOOD RETURN FLOW AND THE
POTENTIAL FOR CONVECTION. WILL GO WITH 50 TO 60 POPS OVER AREA.

IF THE WEDNESDAY NIGHT ACTIVITY DOES GET GOING...A PRETTY GOOD
CHANCE THAT THIS COULD CONTINUE INTO THE THURSDAY MORNING
HOURS...AND POSSIBLY EARLY AFTERNOON IN NW IA. SO HAVE KNOCKED TEMPS
BACK FROM SOUTHEAST SD INTO NW IA AND SW MN WITH POTENTIAL FOR
CLOUDS AND RAIN.

THURSDAY NIGHT THE BOUNDARY AGAIN TRIES TO ACTIVATE AS A STRONGER
WAVE PRESSES INTO THE ROCKIES. WILL AGAIN GO WITH 50 AND 60
POPS...WITH BEST FOCUS OVER NW IA.

FRIDAY ALSO SOME POTENTIAL FOR DAYTIME CONVECTION AS UPPER LEVEL JET
STRENGTHENS AND MID LEVEL BOUNDARY REALLY TIGHTENS UP WITH
INCREASING SOUTHWEST FLOW ALOFT. WILL NUDGE POPS UP TO 40 UNTIL
CONFIDENCE A LITTLE HIGHER WITH THIS DEVELOPING FEATURE.

IN THE LATTER PERIODS...VIRTUALLY EVERY MODEL HAS GRABBED ON TO THE
FARTHER SOUTH/COLDER SOLUTION AND WILL GO ALONG WITH THIS. HAVE BEEN
OPTING TO GO WITH GUIDANCE OR BELOW THE LAST FEW DAYS...AND WILL
CONTINUE THIS TREND. THE BIG CHANGE THAT THIS BRINGS IS TO PRECIP
CHANCES AND POTENTIAL INTENSITY OF PRECIP. WITH SFC BOUNDARY LIKELY
INTO SOUTHERN NEBRASKA SATURDAY THROUGH MONDAY...STRONGER STORMS
WOULD OBVIOUSLY BE CLOSER TO THIS BOUNDARY. GENERALLY...WOULD NOT
INCLUDE POPS VERY FAR NORTH OF THE SFC BOUNDARY...BUT BECAUSE UPPER
LEVEL JET IS SO STRONG/ RIGHT REAR QUAD NEAR CWA SAT/SUN GIVING A
HIGHER POTENTIAL FOR POST FRONTAL MID LEVEL BOUNDARY
CONVECTION/PRECIP...WILL CONTINUE CHANCE POPS DURING THIS PERIOD.
MONDAY AND TUESDAY LOOK MAINLY DRY AND WILL GO THIS ROUTE...BUT WITH
A POTENTIALLY DEVELOPING WEST COAST TROF...PATTERN MAY CONTINUE TO
BE OFF AND ON WET...SO WILL CONTINUE AT OR BELOW GUIDANCE FOR MONDAY
AND TUESDAY EVEN THOUGH NO MENTION FOR PRECIP.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 9, 11:01 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT TUE AUG 09 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT TUE AUG 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND A COLD FRONT MOVING
SOUTHEAST OVER THE AREA TODAY AND EARLY TONIGHT. ISOLATED SEVERE
STORMS MAY PRODUCE DIME SIZE HAIL OR DAMAGING WINDS...MAINLY
SOUTHEAST OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. STORMS
ARE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA
TODAY AND TONIGHT...AND IN NORTHWEST IOWA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE OVER THE AREA FROM
THE WEST WEDNESDAY AND THURSDAY NIGHTS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

SEVERE STORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A COLD
FRONT MOVES ACROSS THE AREA FROM THE NORTHWEST. THE MAIN THREAT
OF SEVERE WEATHER WILL BE NEAR AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM FROM A LINE
SOUTHEAST OF MARSHALL TO SIOUX FALLS TO YANKTON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 9, 3:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             4 SE JACKSON            43.58N 94.93W
08/09/2005  0.75 INCH        JACKSON            MN   TRAINED SPOTTER

            PENNY SIZE HAIL FROM 340 PM TO 345 PM

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:05 PM CDTSevere Thunderstorm WarningFSDSioux25 min
Aug 9, 4:17 PM CDTSevere Thunderstorm WarningFSDDickinson28 min
Aug 9, 4:21 PM CDTSevere Thunderstorm WarningFSDO'Brien39 min
Aug 9, 4:27 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth48 min
Aug 9, 4:29 PM CDTSevere Thunderstorm WarningFSDWoodbury27 min
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningFSDClay33 min
Aug 9, 4:58 PM CDTSevere Thunderstorm WarningFSDBuena Vista33 min
Aug 9, 5:10 PM CDTSevere Thunderstorm WarningFSDClay35 min
Aug 9, 5:16 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth30 min
Aug 9, 6:05 PM CDTSevere Thunderstorm WarningFSDCherokee17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.